Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Kansas City, MO

April 3, 2001Clay County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 3, 2001, 8:31 AM CDT for Clay County, Platte County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 8:31 AM CDT (13:31 UTC)
Expired
Apr 3, 2001, 9:15 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:40 AM CDTHail 0.75Blue Spgs, MO
Apr 3, 9:05 AM CDTHail 0.88Independence, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 8:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 031331
SVRMCI
MOC037-047-095-165-031415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...BELTON...GARDEN CITY...
  HARRISONVILLE...PECULIAR...PLEASANT HILL...RAYMORE
  CLAY COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...EXCELSIOR SPRINGS...CLAYCOMO...
  GLADSTONE...KEARNEY...LIBERTY...NORTH KANSAS CITY...PLEASANT
  VALLEY...SMITHVILLE
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...BLUE SPRINGS...GRAIN VALLEY...
  GRANDVIEW...GREENWOOD...INDEPENDENCE...KANSAS CITY...LAKE
  LOTAWANA...LEE'S SUMMIT...RAYTOWN...SUGAR CREEK
  PLATTE COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...PLATTE CITY...RIVERSIDE...WEATHERBY
  LAKE

* UNTIL 915 AM CDT

* AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM NEAR FARLEY TO KANSAS CITY KS TO 
  OVERLAND PARK TO RAYMORE MOVING NORTHEAST AT 35 MPH. THESE STORMS  
  HAVE A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYTOWN AT 835 AM CDT
  LAKE TAPAWINGO AT 845 AM CDT
  BLUE SPRINGS AT 850 AM CDT
  GRAIN VALLEY AT 855 AM CDT
  KANSAS CITY MO AT 840 AM CDT
  HARRISONVILLE AT 845 AM
  PLEASANT HILL AT 850 AM CDT  

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WmINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3949 9495 3910 9460 3854 9461 3854 9412
          3942 9426

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:15 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 3, 4:15 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT TUE APR 3 2001

PCPN CHCS AND TEMPS WILL BE A CHALLENGE THRU SAT. CWA WILL RMN ON N
SIDE OF SFC WRMFNT TDY AND MOST OF TMRW. UPR FLOW PROGD TO BACK ACRS
OVR CNTRL US NEXT 48 HRS AND ALLOW FOR UPR RDG TO FORM OVR CWA. ILL
DEFINED WK SHORTWVS EXPCD TO MOV THRU SWLY UPR FLOW. TIMING WILL BE
DFCLT AT BEST. MODEL POPS REFLECT THIS WITH CHC POPS THRU THU. WILL
NOT DEVIATE MUCH FM CURRENT FCST OF MID RANGE CHC POPS.

WRMFNT CURRENTLY EXTDS FM SFC LOW OVR SE CRNR CO EWD ALG KS/OK BDR
AND INTO SW MO. CNVTN HAS DCRSD QUITE A BIT DURG THE PAST CPL OF
HRS. HWVR...H8 BNDRY OVR SRN CWA AND ISENTROPIC LIFT ON 300K SFC
WILL PROVIDE THE FUEL TO MAINTAIN LIFT/MRGNL INSTBY AS VORT LOBE
APCHS FM WRN KS. MORE STBL AMS OVR NRN MO WILL LIMIT TSTM DVLPMT SO
HV PULLED THEM FM THE FCST. NEB/N CNTRL KS CNVTN TIED TO SHRTWV
ROLLING EWD THRU WRN SD/NEB. STLT TREND SHOWS CLD TOPS WRMG OVR NEB
BUT NEW CELLS POPPING UP OVR N CNTRL KS. MODELS WKN THIS ACTVTY AS
IT MOVS INTO NW MO THIS MRNG. MODELS ALSO SUG SOME BINOVC COULD FORM
OVR SWRN CWA LT MRNG/ERY AFTN. THIS WOULD ALLOW AMS TO DSTBLZ AND
SET THE STAGE FOR PSBL LT AFTN/ERY EVE STG TSTM DVLPMT IN RGN OF BTR
LLVL MSTR CNVGNC. WOULD NOT BE SURPRISED IF ELEVATED ISOLD SVR
STORMS FORM OVR THIS AREA. FAVOR COOLER MAV TEMPS IN THE NE...OTRW
WILL TREND TWDS MOS GUID.

WED SHUD BE A BIT WRMR OVR SWRN CWA AS WRMFNT BGNS TO BULGE NWD THRU
KS. LTLCG IN TEMPS ACRS NE CNTYS BUT MAX TEMPS COULD BUST IN SWRN
CWA IF WRMFNT DOESNT MOV THRU AS CURRENTLY FCST. THINK WED EVE HAS
BTR CHC FOR MORE ACTV...READ PSBL SVR...TSTMS ALG/N OF WRMFNT.

CWA SHUD BE IN WRM SECTOR ON THU/FRI SO HV WMRD TEMPS ACCORDINGLY
INTO THE 70S. IF AVN IS CORRECT...FRI COULD BE VERY ACTV SVR WX DAY
FOR AT LEAST WRN CWA. POTENT STORM SYS PROGD TO EJECT NE THRU CNTRL
PLAINS WITH SGFNT UgPR LVL DYNAMCIS. MSTR/INSTBY WILL ALREADY BE IN
PLACE SO ALL 3 KEY INGREDIANTS WILL BE PRESENT FOR PTNL SVR WX
OUTBREAK.

.EAX...NONE.

JULY

In the hours before

Special weather statement, Apr 3, 6:00 AM CDT, 2 hours 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE APR 3 2001

FORECAST: WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT. THE THUNDERSTORMS SHOULD BE MORE NUMBEROUS TNOIGHT.  THE
STORMS MAY APPROACH SEVERE LEVELS SOUTH OF A MOUND CITY KANSAS TO
BUTLER TO CLINTON MISSOURI LINE THIS AFTERNOON AND TONIGHT WITH THE
PRIMARY THREAT BEING HAIL UP TO ONE-HALF INCH IN DIAMETER.

DISCUSSION: A WARM FRONT ALONG THE MISSOURI-ARKANSAS BORDER WILL
MOVE LITTLE THROUGH TONIGHT AS WARM AND INCREASINGLY MOIST AIR
OVERRIDES THE FRONT. THIS WILL LEAD TO WIDELY SCATTERED THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT.

OUTLOOK: THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
THE WEEK AS THE WARM FRONT REMAINS IN THE VICINITY. SOME OF THE
STORMS MAY PRODUCE LARGE HAIL TUESDAY AND WEDNESDAY. THE POTENTIAL
ALSO EXISTS FOR STRONG THUNDERSTORMS TOWARDS THE WEEKEND. LATER
OUTLOOKS WILL CONTAIN ADDITIONAL INFORMATION.

JULY

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GMOV/EAX
Local storm report, Apr 3, 8:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 AM CST TUE APR 03 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 AM    OLATHE                    KS   1 INCH HAIL
04/03/01   JOHNSON                        127TH AND MURLEIN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 3, 8:30 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 AM CST TUE APR 03 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    LENEXA                    KS   .88 INCH HAIL
04/03/01   JOHNSON                        AT 119TH AND PFLUMM.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 AM    RAYMORE                   MO   .75 INCH HAIL
04/03/01   CASS                           REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:57 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis63 min
Apr 3, 8:31 AM CDTSevere Thunderstorm WarningEAXCass, Jackson44 min
Apr 3, 9:33 AM CDTSevere Thunderstorm WarningEAXJohnson42 min
Apr 3, 9:48 AM CDTFlash Flood WarningEAXJackson4 hr
Apr 3, 10:18 AM CDTSevere Thunderstorm WarningEAXPettis57 min
Apr 3, 10:30 AM CDTSevere Thunderstorm WarningEAXJohnson45 min
Apr 3, 11:06 AM CDTSevere Thunderstorm WarningEAXHenry39 min
Apr 3, 11:12 AM CDTSevere Thunderstorm WarningEAXPettis63 min
Apr 3, 11:19 AM CDTFlash Flood WarningEAXPettis3 hr
Apr 3, 5:39 PM CDTFlash Flood WarningEAXJohnson4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.